Article Text

Images In...
Reversible iatrogenic subacute cerebellar syndrome, myoclonus and MRI findings following metronidazole administration
Free
  1. Henda Foreid1,
  2. Miguel Coelho1,2,
  3. Joaquim Ferreira1,2,
  4. José M Ferro1
  1. 1
    University of Lisbon, Hospital de Santa Maria, Department of Neurosciences, Serviço de Neurologia, Av. Prof Egas Moniz, Lisbon, 1649–035, Portugal
  2. 2
    University of Lisbon, Neurological Clinical Research Unit, Institute of Molecular Medicine, Av. Prof Egas Moniz, Lisbon, 1649-028, Portugal
  1. Henda Foreid, henda.foreid{at}gmail.com

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Severe neurological adverse effects of metronidazole were recently correlated with brain magnetic resonance imaging (MRI) abnormalities which normalise, along with neurological deficits, upon metronidazole suspension.1,2 We report the case of a diabetic 79-year-old woman, daily medicated with 1500 mg of metronidazole (for chronic foot ulcers), with progressive slurring of speech, gait unsteadiness and mild dysphagia over 2 months. Neurological examination revealed dysarthria, appendicular dysmetria, severe axial ataxia, generalised postural and action tremor, spontaneous myoclonus of lower face, and negative myoclonus of upper extremities. Brain MRI disclosed bilateral T2/FLAIR hyperintensity of dentate nuclei (fig 1). After drug suspension, rapid neurological improvement was seen, with complete resolution at 1 month and MRI normalisation at 3 months (fig 2). In a review of 11 cases,2 the main iatrogenic manifestations following metronidazole administration were ataxia (all cases), dysarthria (9/11) and peripheral neuropathy (8/11), less frequent symptoms being encephalopathy (3/11), visual disturbances (2/11), tremor (1/11) and dysphagia (1/11). Our patient had, in addition, myoclonus. The most specific MRI finding was high signal abnormalities in dentate nuclei, as in the presenting case, other locations being in the inferior olivary nuclei, white matter around the fourth ventricle, cerebellar hemispheres, corpus calosum, substantia nigra and basal nuclei. With drug discontinuation a rapid and complete recovery of CNS symptoms was the rule, with MRI normalising in 2 weeks to 1 year.

Figure 1

Brain MRI showing bilateral T2/FLAIR hyperintensity of dentate nuclei.

Figure 2

MRI showing normalisation at 3 months.

A high level of suspicion for metronidazole pharmacological iatrogeny is needed in patients taking metronidazole and developing new neurological signs, the diagnosis being supported by reversible MRI lesions.

REFERENCES

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.